Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Salt Lake City, UT

July 24, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2013, 12:44 PM MDT for Wayne County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 12:44 PM MDT (18:44 UTC)
Expired
Jul 24, 2013, 3:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:26 PM MDTFLASH FLOODCapitol Reef Np, UTFLASH FLOODING IN GRAND WASH, SIGNIFICANT RISE IN SULPHUR CREEK, WATER FLOWING OVER HWY 24.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WGUS55 KSLC 241844
FFWSLC
UTC055-242100-
/O.NEW.KSLC.FF.W.0027.130724T1844Z-130724T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1244 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...SPECIFICALLY SULPHUR CREEK IN 
  CAPITOL REEF NATIONAL PARK. 

* UNTIL 300 PM MDT

* AT 1239 PM MDT...NATIONAL PARK SERVICE RANGERS INDICATE RAINFALL 
  FROM THUNDERSTORMS THIS AFTERNOON HAS LED TO RISES ALONG WASHES 
  WHICH DRAIN INTO SULPHUR CREEK. THESE RISES WILL LIKELY RESULT IN 
  A FLASH FLOOD ALONG SULPHUR CREEK THROUGH CAPITOL REEF NATIONAL 
  PARK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULPHUR 
  CREEK IN CAPITOL REEF NATIONAL PARK. SIGNIFICANT RISES ARE ALSO 
  POSSIBLE ALONG CAPITOL GORGE AND GRAND WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3834 11114 3816 11112 3816 11130 3830 11134

$$

MPS
3 follow-up statements
567 
WGUS75 KSLC 241943
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
143 PM MDT WED JUL 24 2013

UTC055-242100-
/O.CON.KSLC.FF.W.0027.000000T0000Z-130724T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
143 PM MDT WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

NATIONAL PARK SERVICE RANGERS INDICATED WASHES WHICH DRAIN INTO 
SULPHUR CREEK WERE RUNNING...AND WOULD LIKELY CAUSE A FLASH FLOOD 
ALONG SULPHUR CREEK. RADAR ESTIMATES INDICATE 0.25 TO 0.50 INCHES OF 
RAIN FELL ACROSS THIS AREA. AS THIS RUNOFF WORKS ITS WAY 
DOWNSTREAM...FLASH FLOODING IS EXPECTED ALONG SULPHUR CREEK THROUGH 
3 PM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULPHUR 
CREEK IN CAPITOL REEF NATIONAL PARK. GRAND WASH AND CAPITOL GORGE 
MAY ALSO EXPERIENCE RUNOFF FROM THIS RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3834 11114 3816 11112 3816 11130 3830 11134

$$

MPS
810 
WGUS75 KSLC 242024
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT WED JUL 24 2013

UTC055-242100-
/O.CON.KSLC.FF.W.0027.000000T0000Z-130724T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
224 PM MDT WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

NATIONAL PARK SERVICE RANGER REPORTED FLASH FLOODING IN GRAND 
WASH...SIGNIFICANT RISES IN SULPHUR CREEK AND WATER FLOWING OVER HWY 
24

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND WASH 
AND SULPHUR CREEK WITHIN CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3834 11114 3816 11112 3816 11130 3830 11134

$$

VERZELLA
458 
WGUS75 KSLC 242101
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT WED JUL 24 2013

UTC055-242109-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-130724T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
301 PM MDT WED JUL 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

NATIONAL PARK SERVICE RANGERS INDICATE FLASH FLOODING HAS 
SUBSIDED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL 
STRONG THUNDERSTORMS ARE MOVING TOWARD THE CATHEDRAL VALLEY AND 
SOUTHERN WATERPOCKET FOLD AREAS OF CAPITOL REEF NATIONAL PARK...AND 
ARE EXPECTED TO CROSS THESE AREAS THROUGH 5 PM BRINGING ADDITIONAL 
HEAVY RAINFALL. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3834 11114 3816 11112 3816 11130 3830 11134

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:48 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 9:48 AM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 AM MDT WED JUL 24 2013

.SYNOPSIS...DEEP MOISTURE WILL ENCOMPASS ALL BUT EXTREME
NORTHWESTERN UTAH BY THIS AFTERNOON. A DRYING TREND IS EXPECTED
TOMORROW AND FRIDAY BEFORE MOISTURE RETURNS FROM THE SOUTH
THIS WEEKEND.

&&

.DISCUSSION...MOISTURE HAS MADE PROGRESS ON ITS TREK NORTHWARD
ACROSS UTAH THROUGH THE OVERNIGHT HOURS...WITH MOSTLY CLOUDY SKIES
OVER NORTHERN UTAH AND SOUTHWEST WYOMING THIS MORNING...AND
ISOLATED SHOWERS AND THUNDERSTORMS OVER CENTRAL UTAH. SATELLITE
IMAGERY INDICATES PRECIPITABLE WATER VALUES OVER THE WASATCH FRONT
HAVE INCREASED FROM 0.45 INCHES TO ABOUT 0.7 INCHES OVER THE LAST
18 HOURS.

AS A RESULT OF THIS MOISTURE SURGE...SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE MORE WIDESPREAD ACROSS THE CWA THIS
AFTERNOON...WITH THE POTENTIAL FOR AT LEAST ISOLATED THUNDERSTORMS
ACROSS PRETTY MUCH THE ENTIRE FORECAST AREA. ONE EXCEPTION MIGHT
BE FAR NORTHERN/NORTHWESTERN UTAH...WHERE CLOUD COVER AND LACK OF
MOISTURE MAY INHIBIT THUNDERSTORM DEVELOPMENT...THOUGH CURRENT
RADAR ECHOES MOVING ACROSS NEVADA SEEM TO INDICATE ISOLATED
SHOWERS MAY BE POSSIBLE EVEN THERE. SEE THE FIRE WEATHER
DISCUSSION FOR THE POSSIBILITY OF LIGHTNING STARTED FIRES OVER
NORTHERN UTAH.

ALL OF THIS SAID...DESPITE INCREASED COVERAGE OF
STORMS...INSTABILITY DOES NOT LOOK TO BE OVERLY IMPRESSIVE
TODAY...AND THE BEST STORMS MAY STILL BE CONFINED TO THE
SOUTHWESTERN QUADRANT OF UTAH. THIS IS WHERE MOISTURE REMAINS MORE
FIRMLY ENTRENCHED...AND CLOUD COVER WILL NOT INHIBIT EARLY
AFTERNOON DEVELOPMENT.

THE AIRMASS LOOKS TO DRY A BIT FOR THURSDAY AND FRIDAY...AS TODAYS
DISTURBANCE MOVES OFF TO THE EAST...AND DRIER AIR MOVES IN FROM
THE WEST. WILL LOOK AT 12Z RUNS TO SEE IF POPS CAN BE REDUCED ANY
MORE...ESPECIALLY FOR THURSDAY.

UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE CLOUD COVER
ACROSS NORTHERN UTAH FOR THE MORNING...AND INTO THE AFTERNOON FOR
SOME LOCATIONS OVER NORTHEAST UTAH. OTHERWISE...THE FORECAST
LOOKS GOOD AND NO UPDATES ARE PLANNED FOR THE REST OF THE MORNING.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL WILL SHIFT TO THE
NORTHWEST BETWEEN 18-20Z. THERE IS A 20 PERCENT CHANCE OF
THUNDERSTORMS IMPACTING THE TERMINAL BETWEEN 20-02Z TODAY...EITHER
DIRECTLY OR THROUGH OUTFLOW WINDS. ANY THUNDERSTORMS WILL BRING
GUSTY AND ERRATIC WINDS TO THE TERMINAL.

&&

.FIRE WEATHER...MOISTURE CONTINUES TO SLOWLY MOVE NORTHWARD TODAY.
PORTIONS OF NORTHWEST UTAH...PRIMARILY EAST AND SOUTH OF THE GREAT
SALT LAKE TO NEAR THE WASATCH MOUNTAINS...MAY EXPERIENCE A FEW DRY
LIGHTNING STRIKES THIS AFTERNOON AND EVENING. GIVEN THE LONG
DURATION HOT AND DRY CONDITIONS...ISSUED A RED FLAG WARNING FOR THIS
AREA FOR TODAY. OTHERWISE...ISOLATED CONVECTION WILL REDEVELOP
ACROSS MUCH OF THE STATE THIS AFTERNOON AND EVENING WITH SCATTERED
CONVECTION LIKELY TO BE CONCENTRATED OVER THE CENTRAL MOUNTAINS INTO
NORTHEAST UTAH. WETTING RAINS ARE MORE LIKELY TO OCCUR WITH THESE
STORMS.

A DRIER NORTHWEST FLOW WILL GRADUALLY WORK ITS WAY ACROSS THE REGION
THURSDAY AND FRIDAY...WITH MOST CONVECTION BEING TIED TO THE TERRAIN.
A RETURN TO HOT AND DRY CONDITIONS IS EXPECTED FRIDAY WITH THE
POTENTIAL FOR ANOTHER MOISTURE SURGE LATE SATURDAY...SUNDAY AND INTO
MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7500 FEET FOR
     UTZ478.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:15 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT WED JUL 24 2013

UTZ001>016-019>021-517-518-WYZ021-251215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL ENCOMPASS MOST ALL OF THE OUTLOOK AREA BY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AS A RESULT WITH LOCALLY HEAVY RAIN
POSSIBLE...ESPECIALLY ACROSS CENTRAL AND PORTIONS OF SOUTHERN
UTAH. ISOLATED FLASH FLOODING WILL REMAIN A THREAT IN THOSE AREAS.

DRY THUNDERSTORMS ARE POSSIBLE IN THE NORTH ALONG THE LEADING
EDGE OF THE MOISTURE SURGE BUT WILL TRANSITION WET QUITE RAPIDLY
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRYING TREND IS EXPECTED THURSDAY THROUGH FRIDAY BUT ENOUGH
MOISTURE WILL REMAIN IN THE AREA FOR ISOLATED THUNDERSTORMS EACH
DAY...ESPECIALLY OVER THE MOUNTAINS.

MOISTURE WILL SURGE NORTH AGAIN FOR THE WEEKEND BRINGING SCATTERED
THUNDERSTORMS TO THE OUTLOOK AREA AT THAT TIME. ANOTHER AND
MORE SIGNIFICANT DRYING TREND IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:27 AM MDTRed Flag WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah19 hr
Jul 24, 4:16 PM MDTAreal Flood AdvisorySLCIron119 min
Jul 24, 4:31 PM MDTFlash Flood WarningSLCGarfield3 hr
Jul 24, 4:51 PM MDTSpecial Weather StatementSLC69 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.